Ocular adverse events linked to inactivated COVID-19 vaccine

A team of investigators at Cleveland Clinic Abu Dhabi studied patients who presented with ocular adverse events within 15 days after the first of 2 doses of the inactivated COVID-19 vaccine Sinopharm.

Mild, reversible ocular adverse events were observed in the ocular anterior and posterior segments in patients in Abu Dhabi who were vaccinated with the inactivated COVID-19 vaccine (Sinopharm), according to Francesco Pichi, MD, from the Eye Institute, Cleveland Clinic Abu Dhabi, Abu Dhabi, United Arab Emirates and the Cleveland Clinic Lerner College of Medicine, Case Western Reserve University, Cleveland.

The vaccine is mixed with an aluminum-based adjuvant and has been found tolerable and is immunogenic in healthy individuals. They received 2 doses 21 days apart.

Pichi and colleagues conducted a case series1 from September 2020 to January 2021 at Cleveland Clinic Abu Dhabi.

Patients were included who presented with ocular adverse events within 15 days after the first of 2 doses of the inactivated COVID-19 vaccine.

All patients underwent measurement of the Snellen best-corrected visual acuity converted to logarithm of the minimum angle of resolution (logMAR), applanation tonometry, biomicroscopy with indirect ophthalmoscopy, color fundus photography, optical coherence tomography, and optical coherence tomographic angiography.


Ocular adverse events identified

Seven patients (9 eyes, 3 men, 4 women; mean age, 41.4 years; range, 30-55 years) presented with ocular complaints after a COVID-19 vaccine. These included episcleritis (n = 1 patient), anterior scleritis (n = 2 patients), acute macular neuroretinopathy (n = 2 patients), paracentral acute middle maculopathy (n = 1 patient), and subretinal fluid (n = 1 patient).

One patient presented with associated systemic signs of a vaccine reaction manifesting as uncontrollable hypertension.

The mean best-corrected visual acuity was 0.23 logMAR (range, 0-1 logMAR; approximate Snellen equivalent, 20/32), and the mean time to the onset of the ocular adverse event was 5.2 days (range, 1-10 days).

Pichi and the investigators theorized that while the pathogenesis of an inactivated COVID-19–associated ocular inflammation is unknown, commonly proposed mechanisms have included both molecular mimicry and antigen-specific cell and antibody-mediated hypersensitivity reactions.2-4

They underscored the importance of reporting potential ocular adverse events following COVID vaccinations to increase awareness among the medical community considering that as more and more vaccinations are administered an increasing number of ocular adverse events may develop in association with the various vaccines.

“In this case series study that included 7 patients, the timing of transient and ocular complications 5.2 days after vaccination with an inactivated COVID-19 vaccine supported an association with the ocular findings, but a causal relationship cannot be established from this study design,” the investigators concluded.

Read more COVID-19 coverage

--
References
1. Pichi F, Aljneibi S, Neri P, et al. Association of ocular adverse events with an inactivated COVID-19 vaccination (Sinopharm) in patients in Abu Dhabi. JAMA Ophthalmol Published online September 2, 2021. doi: 10.1001/jamaophthalmol.2021.3477

2 Agarwal M, Dutta Majumder P, Babu K, et al. Drug-induced uveitis: a review. Indian J Ophthalmol 2020;68:1799-807.

3. Cunningham ET Jr., Moorthy RS, Fraunfelder FW, Zierhut M. Vaccine-associated uveitis. Ocul Immunol Inflamm 2019;27:517-20.

4. Cunningham ET Jr., Moorthy RS. Vaccine-associated posterior uveitis. Retina 2020;40:595-598. doi:10.1097/IAE.0000000000002816